Hoping to help others - My experience with Perioral Dermatitis and Seborrhoeic Dermatitis..
I wanted to share my personal experience with you all on this forum to try and help others who are living with Perioral Dermatitis and/or Seborrhoeic Dermatits. Im hoping that this will help someone out there who is going trough a difficult time with their dermatitis-as i did. I am a 33 year old livivng in the UK, male, with no sicnificant history of facial dermatitis. Id (luckily) never given any regard to derm related issues, until december last year, 2022.
I had been living with Seborrhoeic Dermatitis (SD) on my scalp and beard area for a few years laterly, however i was succesfully managing this with 'Selsun' selenium sulphide shampoo (i had tried all the supermarket anti-dandruff). I would use this shampoo maybe once a week and that was enough to keep my symptoms at bay. The shampoo was cheap and readily avalible. I could use any other shampoo along side the selsun for the rest of the week with no issues. However, about autumn 2022 Selsun selenium sulphide suddenly became unavalible, even the NHS could not get hold of the product, my SD started to flare, my scalp and beard area on my face was red, itchy and flaking so i went to my GP for an alternative.
I was persricribed a product called 'Betnovate scalp application'. This was a strong topical steriod containing 'betamethasone valerate'. I didnt really give any thought to what this product actually was and didnt even realise it was a steriod, let alone a potent one. I followed the instructions on the box along with those from my GP. This would replace the selsun shampoo and i applied the betnovate to my face(beard) and scalp twice a day. It kept the SD at bay, although much more unpleasent to use due to the stinging sensation, but it worked for me so i continued its use without much of a second thought.
Fast forward to December of that year, i started to get a few small, red spots under one of my eyes. I had a few telephone consultations over the phone with a nurse and my GP, along with sending them some photos. I was perscribed a hydrocortisone cream which i applied to the area for a few weeks along with a daily moisturizer routine, with no joy of clearing it up, i went back to the GP who then again asked for more photos and perscribed a stronger hydrocortisone cream, again a few weeks went by with no luck. At this point the spots under my eyes were spreading and getting worse, i knew at this point this wasnt going away easily and i was in trouble with this. The spots were not itchy or sore, just unsightly and now i started to become concious of them, as did others.
January of 2023, i went back to the GP who diagnosed me with atopic ezcema and then perscribed me a non steroid pro topic tacrolimus ointment. The ezcema was gradually still getting worse and continuing to spread, away from my eye to around my nose and onto the other side of my face and eye. At this point i was getting pretty concerned and others were noticing this more often, and of course people started to make comments and ask questions. I started to apply the new ointment and intially there were signs of improvment, however that didnt last long and it continued to spread and get worse. I should also mention at this point i am still using the betnovate scalp application daily for my SD!
I went back to the GP around february time, with my face now looking pretty aweful, i was coming home from work some days due to the severity of it, i was mentally starting to struggle with this now, full of anxiety. Still no real answers to as why i have developed this and no light at the end of the tunnel. I was at a low ebb, waking up every day looking straight in the mirror, hoping for an overnight mirical. But my daily routine with work etc had to continue and i had to go about my daily activities looking like a burns victim (as was described to me once).
The GP told me if there was an ED for skin id be going starightaway. He referred me to dermatology at my local hospital and gave me a course of pernisolone. This was an oral steriod which was for short term use only (5 days). I was told this will get rid of the ezcema, but be prepared for it to come back. I took the course and 5 days later my face was 75% clear of the ezcema. Unfortunatley, 24 hours later, it all came back.
I continued to use the perscribed ointment and was told i coulnt take the pernisolone again due to its potency and side affects, so i was left in limbo waiting for a call from dermatology, hoping someone knew something about this, could find the trigger/cause and get it gone for me. In the mean time i trialed all sorts of food/drink elimination diets, all to no avail. I was finding daily life very difficult, constantly looking in the mirror and searching the web, hoping to stumble across a small piece of intel that would help me. I remeber seeing a reel on social media, where a small group of celebraties including Tom Hanks were around a table discussing how things in life pass. Good things in life pass and bad things in life pass. I held onto that quote and tried to remember and hope that this too shall pass.
I was eventually seen by dermatology about a month later, March time, the dermatologist had a look and said "yep, its deffinatly atopic ezcema". i was put on a 6 month waiting list for a skin patch test and sent away with a new cream, called 'Elidel' - a pimecrolimus cream to apply to the areas. At first, this also seem to have no effect, i was still moisturizing regulalry and nothing else other than cold, clean water was touching my face. Gradually, after about a month i started to see the first signs of improvment, but i wasnt getting my hopes up as id been here before. Very gradually the ezcema was fading and reducing. I still wasnt getting too excited though as i still hadnt found the trigger yet, and this cream was constanlty getting in my eyes and burining them, so was unpleasant to use, all be it for the benefits.
Fast forward another month and my face and ezcema was looking much better! The Elidel cream seemed to be doing the trick. Things were looking up! I called dermatology to ask about the patch test and was told there was atleast a 6 month wait. I had consultation booked with a private dermatologist that i had booked a few months back, scheduled for a few weeks time. I was in two minds weather to attend as it was 200 to see him and my ezcema had largly gone. However, i decided to pay the money and see him as there was no chance of seeing anyone within the NHS dermatology anytime soon and i still hadnt fond the root cause.
I went to see him, armed with all the photos on my phone that id been taking over the last few months, he asked me some routine questions and i told him what other medication i was taking for other unrelated issues, this included the betnovate. He told me that i had Perioral Dermatitis, induced by the use of a topical steriod. He showed me some other examples on 'DermNet' with my symptoms worse that the pictures he was showing me. Finally an answer, but what other topical steroid i asked.. the betnovate scalp application he said. A very powerful steroid which i needed to stop immediatly he told me. Id set my face a light with the betnovate and perioral dermatitis being a rare side affect of this medication. He told me to stop using it and continue with the Elidel for the foreseeable and i should be good. He also asked for me to send him my pictures if i was happy to, which i was.
Im pleased to say that since then, getting home and throwing the betnovate in the bin, my face has cleared up from the perioral dermatitis and selsun shampoo is back on the market which i now use again to treat the SD. I continue to use the Elidel for maintenance daily, as rebound flares can occur after stopping steriods. Although th PD has cleared up, this has changed the behaviour of my skin on my face. I get random spots pop up and read areas will appear and dissapear, its not perfect but ill take this everyday of the week over what i went through with the PD. I have done my research, learnt alot about dermatology and learned alot about my own skincare and descicions also.
This particualr steriod, bethamesone is present in lots of medications, i have to be really careful, it actually nearly caught me out the other week when i was perscribed a nasal spray for hayfever, looked on the back of the box, main ingrediant- bethamesone!! That could would have induced a re-flare. Luckily i spotted it and was able to avoid, and nasal sprays are one of the common causes for PD, persumably due to this ingrediant present.
I hope that anyone who has taken the time to read this whom are struggling with dermatitis, in any form, not just what i had, will take some comfort and encouragment from the post. There is light at the end of the tunnel. There is hope. Things WILL get better, the anxiety, embarresment, fustration, pain and suffering you are feeling will pass. Its hard, especially when it involves your apperance, especially the areas you cant cover up. But keep the faith and never give up!!